Kansas, 2023

Damaging Wind and Strong Wind in Kansas, March 31, 2023

March 31, 2023 · NWS DDC · 8 events in 7 counties and zones

Not as strong as a gradient across the CWA that produced wind gusts up to 50-55 mph below the high wind criteria. As winds mixed to the surface late morning with daytime heating, gusts lasted through peak heating of the mid to late afternoon before subsiding towards sunset with radiational cooling.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Not as strong as a gradient across the CWA that produced wind gusts up to 50-55 mph below the high wind criteria. As winds mixed to the surface late morning with daytime heating, gusts lasted through peak heating of the mid to late afternoon before subsiding towards sunset with radiational cooling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 31, 3:02 AM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Mar 31, 3:02 AM CST, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
402 AM CDT Fri Mar 31 2023

...updated aviation...

.SHORT TERM...(Today through Saturday)
Issued at 111 AM CDT Fri Mar 31 2023

A Pacific front will overtake a dryline during the early morning hours.
Significant dry air advection is expected today in the wake of this
front. Dewpoints are expected to crash into the single digits. As strong
westerly downsloping ensues, further drying of the atmosphere is expected
across SW Kansas. Dewpoints in the negative digits are possible today
in association with the strong downsloping and drying. As a result,
afternoon relative humidity is expected to bottom out in the 5 to 10
percent range for much of the FA. The main exception to this is higher
relative humidity across the Interstate 70 corridor. The net result
is another Red Flag Warning day. Todays highs will be cooler in the
post-frontal airmass, however, this will be negated by the lowering
of the dewpoints. The Bottom Line: Do not burn today as any fires
could become quickly of control. West to northwest winds will blow
all day in the 25 to 35 mph range with gusts up to 50 mph. There was
a small concern if some very light showers would develop as the main
low departs. We are in a significant drought, so only going with ghost
pops in for now. This is not enough clear signal to get excited at
anything for now. Of more concern, the air quality model that NOAA
runs is showing dust once again for today. Please use caution if traveling
today as local areas of reduced visibility may be possible. Don't have
the greatest of confidence on how exactly the dust will pan out, but
with this ongoing D4 drought we are in, see no reason to leave it out
for now.

High pressure will shift off to the east on Saturday. Southerly winds
are expected to resume on the backside of the departing high. Marginal
afternoon relative humidity recovery is expected for areas east of
Highway 83. Dewpoints in the teens are expected to prevail for far
western Kansas Saturday. Looks like another Red Flag day for far western
Kansas as the southerly winds become breezy to gusty at times. Have
issued a second Red Flag Warning to account for this continued high
fire danger threat for 2 columns of Kansas counties out west. Otherwise,
highs should peak to near normal values, which is in the 60s for this
time of year.

.LONG TERM...(Saturday night through Thursday)
Issued at 111 AM CDT Fri Mar 31 2023

The warm sector will spread northward Sunday. Highs above normal looks
likely with values in the upper 70s to around 80 degrees. Yet another
day of high fire danger is possible Sunday. Dewpoints may continue
to increase for at least half of the FA, so this is something to continue
to monitor to see how much of the FA reaches RFW criteria. It's probably
a safe bet that at least the far SW counties reach it for yet another
day. A strong temperature gradient looks to develop across the state
Monday. Attention then turns to Tuesday. A strong low could yet again
pass north of the FA. This would result in more dryslotting, more wind,
and more fire weather concerns. Confidence on any deterministic solution
is low at this time. Something to monitor future model runs. We may
see some cooling as the next business week continues with below normal
temperatures Wednesday and Thursday in the wake of a fropa. Unfortunately,
much of the long term period looks to be dry. Something to monitor
for any trends as well.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday)
Issued at 400 AM CDT Fri Mar 31 2023

West to northwest 20 to 30 kt winds will prevail today as a Pacific
front overtakes the dryline. Winds are the major concern. There also
is a secondary concern of lower vis due to BLDU. Some of the visibility
might be lower than what is currently reflected in the TAF. Low confidence
though on the overall dust forecast and in particular to its impacts
for the terminals.

&&

.FIRE WEATHER...
Issued at 111 AM CDT Fri Mar 31 2023

Same fire weather story, different day. Dewpoints will tank today as
a Pacific front overtakes a dryline across Kansas. Very low dewpoints
are expected as this occurs. You can already see low dewpoints in upstream
observations and this air will be advected in as the day progresses.
Strong downsloping will also result in further drying of the air. It
will be obviously cooler today in the post-frontal airmass, however,
this will be negated by the dry air advection. Afternoon relative humidity
is expected to bottom out in the 5 to 10 percent range today for much
of the fire district. Also have issued another Red Flag Warning for
the 2 columns of western Kansas counties Saturday as the dry airmass
prevails. Different wind direction though Saturday with breezy to gusty
southerly winds instead of west to northwest winds today.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  31  66  44 /   0   0   0   0
GCK  63  28  67  40 /  10   0   0   0
EHA  65  29  69  44 /   0   0   0   0
LBL  66  27  69  42 /   0   0   0   0
HYS  62  29  65  44 /  10   0   0   0
P28  69  36  65  43 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
PM MDT/ this evening for KSZ043>046-061>066-074>081-084>090.

Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Saturday for KSZ061-062-074-075-084-085.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
FIRE WEATHER...Sugden
Hazardous weather outlook, Mar 31, 12:26 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
126 AM CDT Fri Mar 31 2023

KSZ030-031-043>046-061>066-074>081-084>090-011200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
126 AM CDT Fri Mar 31 2023 /1226 AM MDT Fri Mar 31 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect. See message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Red Flag Warning is in effect. See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

7 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Barber

When
March 31, 11:40 AM CST
Where
Barber forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Strong Wind, Ellis

When
March 31, 1:38 PM CST
Where
Ellis forecast zone
Measured
48 kt (55 mph) measured gust
Reported by
Mesonet
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
March 31, 2:23 PM CST
Where
Morton forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 31, 3:15 PM CST
Where
Scott forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Thunderstorm Wind, Stafford

When
March 31, 3:17 PM CST
Where
Stafford County, 1.49 mi SSW of St John
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.000, -98.760

Report form Mping.

Strong Wind, Morton

When
March 31, 5:11 PM CST
Where
Morton forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
March 31, 5:11 PM CST
Where
Ford forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Finney

When
March 31, 5:42 PM CST
Where
Finney forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087826, 1087827, 1087828, 1087829, 1087825, 1087830, 1087831, 1087832.